Xylazine—also known as “tranq”—has entered California’s drug market. What do you need to know?
- Santa Cruz County reports first local death linked to potent animal tranquilizer xylazine (July 5, 2023)
- First Xylazine Death Confirmed in Santa Clara County (April 3, 2023)
- DEA Reports Widespread Threat of Fentanyl Mixed with Xylazine (March 20, 2023)
What Is Xylazine?
In March 2023, the United States Drug Enforcement Administration (DEA) released a public safety alert warning of the mass distribution of fentanyl mixed with a new substance on the market: Xylazine. Xylazine, also known as “tranq,” is used as a veterinary sedative in animals such as horses and cattle and is not approved for use in humans. While it’s been in the United States for several years, it has recently entered the California drug supply, resulting in over 7,000 deaths in the state since 2021.
When used on humans, xylazine can cause drowsiness and slow a person’s breathing, heart rate, and blood pressure to dangerously low levels. Repeated exposure can lead to skin ulcers and even necrosis.
Naloxone cannot reverse the effects of xylazine, nor can routine drug tests detect it. This, combined with a half-life of as little as 30 minutes, make it extremely dangerous.
As of April 2023, xylazine-laced fentanyl has been seized in 48 of 50 US states and only continues to spread. This is a developing situation; we will regularly include updates at the top of this page.
What Does An Overdose Look Like?
One of the many things that make xylazine dangerous is that an overdose looks like an opioid overdose. Symptoms include:
- Difficulty breathing
- Slowed heart rate
- Blueish/grayish skin
- Cold, clammy skin
It’s important to remember, however, that xylazine is not an opioid. It will not respond to opioid reversal medications like naloxone. Someone overdosing on xylazine needs immediate medical attention.
What Should I Do If Someone Is Overdosing?
If you suspect someone is overdosing on xylazine or any substance, remember that California’s Good Samaritan Law protects you and the overdosing person from legal consequences if you seek medical attention or attempt to help. Don’t hesitate to call 911; you could save someone’s life!
And, while xylazine does not respond to naloxone, administering naloxone can help reverse the effects of any other opioid that the xylazine may have been mixed with. Even if xylazine is the only substance causing the overdose, naloxone has no negative effects, so it’s safer to be cautious and administer anyway.
We have a separate article detailing what to do during a suspected overdose if you want to learn more.
What Else Should I Know?
Xylazine is powerful, acts fast, and can be fatal. The most important thing to keep in mind is that there is no such thing as “safe” street drugs; any substance use should be done carefully and with harm reduction best practices in mind. Testing all substances before use, starting with small amounts and going slowly, and never using alone can be the difference between life and death.
If you’re looking for resources or wish to seek treatment, visit our Community Resources